Elderly patient with accidental overdose of sotalol. Describe the ECG.

TOP 100 ECG QUIZ LITFL 023

Describe and interpret this ECG

ECG ANSWER and INTERPRETATION

Main Abnormalities

This ECG demonstrates the key features of sotalol toxicity:

Sotalol is a beta blocker with additional class III effects (potassium channel blockade), so it causes both bradycardia and QT prolongation in overdose.

Risk of Torsades

  • In comparison to ECG Quiz 022, this patient is at significant risk of TdP
  • The combination of bradycardia and significant QT prolongation means that this patient plots well above the “at risk” line on the QT nomogram
  • Prophylaxis of TdP in this case would include correction of QT-dependent electrolytes (K, Mg, Ca) to the high-normal range and positive chronotropy (e.g. with isoprenaline) to move the patient below the at-risk line
QT nomogram risk stratification for torsades de pointes

TOP 100 ECG SERIES


Emergency Physician in Prehospital and Retrieval Medicine in Sydney, Australia. He has a passion for ECG interpretation and medical education | ECG Library |

MBBS (UWA) CCPU (RCE, Biliary, DVT, E-FAST, AAA) Emergency Medicine Advanced Trainee in Melbourne, Australia. Special interests in diagnostic and procedural ultrasound, medical education, and ECG interpretation. Editor-in-chief of the LITFL ECG Library. Twitter: @rob_buttner

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.